Format

Send to

Choose Destination
See comment in PubMed Commons below
J Am Coll Cardiol. 2010 Feb 23;55(8):783-8. doi: 10.1016/j.jacc.2009.11.042.

Risk of fatal arrhythmic events in long QT syndrome patients after syncope.

Author information

1
Cardiology Division of the Department of Medicine, University of Rochester Medical Center, Rochester, New York, USA. Christian.jons@heart.rochester.edu

Abstract

OBJECTIVES:

The aim of this study was to identify risk factors for fatal arrhythmias in long QT syndrome (LQTS) patients presenting with syncope.

BACKGROUND:

Syncope is highly predictive for future fatal arrhythmias in the LQTS. However, there are no data regarding risk stratification and management strategies in the high-risk subset of LQTS patients presenting with syncope.

METHODS:

A total of 1,059 LQTS patients with a corrected QT interval > or =450 ms presenting with syncope as a first symptom were drawn from the International LQTS Registry. Cox proportional hazards regression was used to identify risk factors for a severe arrhythmic events comprising aborted cardiac arrest, appropriate implantable cardioverter-defibrillator therapy, and sudden cardiac death.

RESULTS:

The lowest risk was found in patients with only 1 syncopal episode occurring before the start of beta-blocker therapy. In contrast, patients experiencing syncope after starting beta-blocker therapy had a 3.6-fold increase in the risk of severe arrhythmic events (p < 0.001) relative to this low-risk group and displayed a risk of severe arrhythmic events similar to that of patients not treated with beta-blockers. Multiple syncopal episodes occurring before initiation of beta-blocker therapy were associated with an intermediate risk (hazard ratio: 1.8, p < 0.001). The risk of syncope during beta-blocker therapy is high during childhood in both sexes but is higher in women than in men (hazard ratio: 2.3, p < 0.001).

CONCLUSIONS:

Patients with syncope during beta-blocker therapy are at high risk of life-threatening events, and implantable cardioverter-defibrillator therapy should be considered in these patients. The risk of beta-blocker failure is highest in young children and in women.

PMID:
20170817
DOI:
10.1016/j.jacc.2009.11.042
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center